The following are excerpts from the newslette
- "Smart" infusion pumps
join CPOE and bar coding as important ways to prevent medication
- Clinicians often unaware of colchicine dose limits
- Safety Briefs
- Many reference texts and drug information databases
contain incomplete dosing recommendations for IV colchicine.
Unfortunately, some patients have died after as little
as a 7 mg cumulative dose. If prescribed, the order
should indicate a specific stop time and reflect that
4 mg/week should not be exceeded.
- A recent incident shows how drug information leaflets
handed to patients can help prevent errors.
- Caution: The directions for use of CETACAINE (benzocaine,
tetracaine, butamben) topical spray are prone to misinterpretation
and could result in patient harm. An ambiguous statement
on one of the container label panels might mislead practitioners
to spray continuously for a minute when spraying in
excess of two seconds is contraindicated. The manufacturer
is revising the statement.
- A nurse falsified the records about a medication
error to show that a patient was properly treated when
he wasn't. The patients died later during the month
and court records tied the death to the error. Now,
this nurse - the first in the state of Pennsylvania
since enactment of a 1996 statute - will spend the next
ten years in a federal prison for falsifying medical
- The term "IV bolus" is ambiguous when rate
of injection isn't expressed. Such ambiguity has been
tied to patient harm when certain substances are given
- As effective as computerized prescribing is in reducing
medication errors, some new types of errors may be created.
Two examples are given.
- Announcement: A special 1 ½ hour teleconference
on failure mode and effects analysis (FMEA) will occur
on February 20, 2002, at 2 p.m. EST. See www.ismp.org
for details about the program, which includes presentations
by speakers from ISMP, the VA Center for Patient Safety,
and JC. Register
at www.ismp.org or 215-947-7797.
- Eliminating dangerous abbreviations
and dose expressions in the print and electronic world
- Hazard Alert! Recurring confusion
between tincture of opium and paregoric
- Safety Briefs
- In this week's issue, read about a bone marrow transplant
patient who became hyperkalemic after getting NEUTRA
PHOS K (14.25 mEq of potassium) instead of the ordered
K PHOS NEUTRAL (1.1 mEq potassium)
- A hematologist who was treating the patient post-operatively
gave the surgeon a telephone order to start argatroban
(a direct thrombin inhibitor) 2 mcg/kg/minute. The surgeon
mistook the order as ORGARAN (danaparoid) 2 units/kg/minute.
- The following drug name mix-ups were also included
in our Safety Briefs section this week: TICLID
(ticlopidine) confused with TEQUIN (gatifloxacin);
REMINYL (galantamine hydrobromide) with ROBINUL
(glycopyrrolate); and HYDROGESIC (5 mg hydrocodone
bitartrate with acetaminophen 500 mg) with hydroxyzine.
- ISMP welcomes two new professional staff members.
Mary Kate Kelly, PharmD, comes to us with experience
in ambulatory care and as an editor and writer for medical
publications. Kate's focus will be to enhance our communication
of safety information to ambulatory care practitioners.
Michael Donio, MPA, has extensive experience working
with healthcare consumers. He served for almost 20 years
as Director of Projects, People's Medical Society, a
national, nonprofit organization, authoring numerous
publications on consumer health care topics. He will
be coordinating our efforts to reach healthcare consumers
about medication safety issues.
- Applications are now available for The American Quest
for Quality Prize: Honoring Leadership and Innovation
in Patient Care Quality, Safety, and Commitment. This
2002 award, supported by grants from the McKesson Corporation
and McKesson Foundation, will honor hospitals that have
demonstrated a culture of patient safety. The award
recipient will receive $75,000. Two finalists will receive
$12,500 each. Applications are due by March 1, 2002.
For more information, please visit www.aha.org/questforquality